Mississippi, 2021Damaging Winds in Mississippi, May 6, 2021
May 6, 2021 · NWS MEG · 11 events in 5 counties and zones
A line of showers and thunderstorms developed along an advancing cold front during the afternoon hours of May 6th. Initially, there were scattered reports of damaging wind and large hail across Northeast Arkansas and Northwest Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms developed along an advancing cold front during the afternoon hours of May 6th. Initially, there were scattered reports of damaging wind and large hail across Northeast Arkansas and Northwest Tennessee. The wind threat increased as the line moved into southeast portions of West Tennessee and Northeast Mississippi where numerous reports of damage occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 6, 1:52 PM CST, 1 hour 58 minutes earlier.
Area forecast discussion, May 6, 1:52 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
252 PM CDT Thu May 6 2021
.DISCUSSION...
Convection is beginning to make its way towards the Mississippi
River. At this time cells seems to be sub-severe with reports of
small hail. Current mesoanalysis has minimal instability around
the area with robust lapse rates and some shear. As this system
progresses the threat for hail will decrease and the threat for
damaging winds will increase. There is a Severe Thunderstorm Watch
out for northeast Arkansas, the Missouri Bootheel and parts of
west Tennessee. As the system moves eastward the rest of west
Tennessee will likely be added to the watch. Thunderstorms will
push towards the Tennessee River and eventually move our of the
area by 8 PM. Lows tonight will generally be in the upper 40s
across the area.
A surface high will build into the area Friday. This will allow
for clear skies, low humidity and high temperatures in the low
70s. Unfortunately, this wont last for long as a trough begins to
dig across the Cascades by Friday night. The trough and
associated low pressure will move eastward towards the Rockies by
Saturday morning. A warm front associated with a the low will
bring showers to the area early Saturday into Saturday night. On
Sunday the warm front will be north of the area but a cold front
will begin to move its way eastward towards the Mid-South. Showers
and thunderstorms will accompany this front. So far, areas
instability looks modest with 500 to 1000 J/kg of MLCAPE, however,
low level shear will be on the order of 250 to 350 m2/s2 of storm
relative helicity. This environment will be capable of supporting
all modes of severe weather including damaging winds, large hail,
and a few tornadoes. All of this depends on how much
destabilization happens after the warm front lifts north. The best
chance for severe weather looks to be along and west of the
Mississippi River.
Temperatures through the weekend will be in the 70s, with highs on
Sunday in the 80s. Lows will be in the upper 50s to lower 60s.
After the front pushes eastward temperatures will drop 7 to 10
degrees below normal and keep those temperatures through the
beginning of next week. By midweek showers will yet again move
through the area. Will continue to monitor.
SWB
&&
.AVIATION...
/18z TAFs/
Winds will shift from the northwest this afternoon and evening as
cold front moves across the area. Winds will be gusty for an hour
or two following the frontal passage but will diminish quickly
overnight. Scattered showers and thunderstorms are expected along
and ahead of this front, likely affecting the northern 3 forecast
terminals, and perhaps TUP as well. VFR conditions will prevail
outside of convection, but tempo restrictions to vis/ceilings are
possible within these thunderstorms.
MJ
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 6, 1:09 PM CST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
209 PM CDT Thu May 6 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-072115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
209 PM CDT Thu May 6 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
There is a slight risk of severe storms across Northeast
Arkansas, the Missouri Bootheel and Northwest Tennessee this
afternoon through this evening. Gusty winds and hail are the main
threats.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Strong to severe storms are possible on Sunday as a cold front
moves across the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested.
In the hours before
Local storm report, May 6, 2:58 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
358 PM CDT THU MAY 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL HUNTINGDON 36.01N 88.41W
05/06/2021 E0.88 INCH CARROLL TN EMERGENCY MNGR
&&
SMWSpecial weather statement, May 6, 3:09 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
409 PM CDT Thu May 6 2021
TNZ053>055-090>092-062145-
Hardeman TN-Henderson TN-Chester TN-Decatur TN-McNairy TN-Hardin TN-
409 PM CDT Thu May 6 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...
Hardeman County in western Tennessee...
Henderson County in western Tennessee...
Chester County in western Tennessee...
Decatur County in western Tennessee...
McNairy County in western Tennessee...
Northwestern Hardin County in western Tennessee...
At 408 PM CDT...strong thunderstorms producing wind gusts up to 50
mph was located along a line extending from near Parkers Crossroads
to Masseyville to 8 miles northeast of Lagrange. Movement was east at
50 mph.
People in Hardeman...Henderson...Chester...Decatur...McNairy and
northwestern Hardin Counties should monitor this storm closely.
LAT...LON 3572 8803 3566 8802 3562 8804 3556 8800
3522 8828 3500 8886 3520 8919 3537 8883
3547 8873 3549 8867 3553 8863 3558 8862
3578 8841 3577 8798
TIME...MOT...LOC 2108Z 285DEG 43KT 3574 8839 3531 8875 3517 8916
MJSpecial weather statement, May 6, 3:13 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
413 PM CDT Thu May 6 2021
MSZ001>004-TNZ088>090-062145-
Tippah MS-Marshall MS-DeSoto MS-Benton MS-Hardeman TN-Fayette TN-
Shelby TN-
413 PM CDT Thu May 6 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...
North central Tippah County in northeastern Mississippi...
Northern Marshall County in northwestern Mississippi...
DeSoto County in northwestern Mississippi...
Northern Benton County in northeastern Mississippi...
Southwestern Hardeman County in western Tennessee...
Fayette County in western Tennessee...
Southeastern Shelby County in western Tennessee...
At 412 PM CDT...strong thunderstorms producing hail up to the size
of pennies and wind gusts to 50 mph were located along a line
extending from 8 miles north of Lagrange to near Collierville to
near T O Fuller State Park. Movement was southeast at 35 mph.
People in north central Tippah...northern Marshall...DeSoto...
northern Benton...southwestern Hardeman...Fayette and southeastern
Shelby Counties should monitor this storm closely.
LAT...LON 3481 8947 3480 9014 3513 9012 3512 9009
3514 9006 3517 9011 3520 9011 3519 9010
3522 9008 3525 8977 3536 8932 3499 8884
TIME...MOT...LOC 2112Z 302DEG 28KT 3518 8922 3505 8965 3502 9014
MJLocal storm report, May 6, 3:23 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
423 PM CDT THU MAY 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM TSTM WND DMG GIBSON 35.87N 88.85W
05/06/2021 GIBSON TN EMERGENCY MNGR
MULTIPLE TREES ON HOUSES, POWER LINES DOWN, TREE FELL
ON A CAR
&&
SMWSpecial weather statement, May 6, 3:39 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
439 PM CDT Thu May 6 2021
MSZ005-006-009-TNZ055-090>092-062215-
Tishomingo MS-Alcorn MS-Prentiss MS-Hardeman TN-Decatur TN-
McNairy TN-Hardin TN-
439 PM CDT Thu May 6 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT
FOR...
Northern Tishomingo County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...
North central Prentiss County in northeastern Mississippi...
Southeastern Hardeman County in western Tennessee...
Decatur County in western Tennessee...
Southern McNairy County in western Tennessee...
Hardin County in western Tennessee...
At 438 PM CDT...strong thunderstorms producing pea size hail or
larger and winds at least 50 mph was located along a line extending
from near Parsons to near Adamsville to near Pocahontas. Movement
was southeast at 50 mph.
People in northern Tishomingo...Alcorn...north central Prentiss...
southeastern Hardeman...Decatur...southern McNairy and Hardin
Counties should monitor this storm closely.
LAT...LON 3539 8803 3529 8798 3501 8798 3501 8820
3485 8810 3464 8859 3490 8882 3499 8882
3500 8891 3504 8895 3527 8842 3542 8831
3542 8824 3551 8824 3572 8809 3567 8802
3562 8804 3552 8797 3544 8804 3541 8797
TIME...MOT...LOC 2138Z 300DEG 47KT 3562 8805 3523 8839 3497 8883
SJMSpecial weather statement, May 6, 3:43 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
443 PM CDT Thu May 6 2021
ARZ036-MSZ001>004-007>009-012>014-062215-
Crittenden AR-Lafayette MS-Tippah MS-Tunica MS-Marshall MS-Union MS-
DeSoto MS-Panola MS-Benton MS-Tate MS-Prentiss MS-
443 PM CDT Thu May 6 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT
FOR...
South central Crittenden County in eastern Arkansas...
Northern Lafayette County in northwestern Mississippi...
Tippah County in northeastern Mississippi...
Eastern Tunica County in northwestern Mississippi...
Marshall County in northwestern Mississippi...
Northern Union County in northeastern Mississippi...
DeSoto County in northwestern Mississippi...
Northern Panola County in northwestern Mississippi...
Benton County in northeastern Mississippi...
Tate County in northwestern Mississippi...
Northwestern Prentiss County in northeastern Mississippi...
At 443 PM CDT...strong thunderstorms producing pea size hail or
larger and winds at least 50 mph was located along a line extending
from 6 miles southwest of Pocahontas to near Byhalia to near
Robinsonville. Movement was southeast at 60 mph.
People in south central Crittenden...northern Lafayette...Tippah...
eastern Tunica...Marshall...northern Union...DeSoto...northern
Panola...Benton...Tate and northwestern Prentiss Counties should
monitor this storm closely.
LAT...LON 3443 8936 3444 9020 3451 9020 3452 9033
3483 9042 3493 9041 3489 8972 3500 8887
3486 8882 3484 8875 3476 8875 3476 8869
3463 8859
TIME...MOT...LOC 2143Z 326DEG 52KT 3497 8889 3482 8968 3482 9042
SJMThunderstorm Wind, Alcorn
- When
- May 6, 3:50 PM CST to 3:55 PM CST
- Where
- Alcorn County, 1.73 mi NNE of Corinth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 34.953, -88.507
Four trees knocked down on Poplar Road in Corinth.
Thunderstorm Wind, Tishomingo
- When
- May 6, 4:15 PM CST to 4:20 PM CST
- Where
- Tishomingo County, Iuka
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.830, -88.170
Trees knocked down with power outages.
Thunderstorm Wind, Tishomingo
- When
- May 6, 4:20 PM CST to 4:25 PM CST
- Where
- Tishomingo County, 3 mi SE of Iuka
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.799, -88.133
Thunderstorm Wind, Tishomingo
- When
- May 6, 4:40 PM CST to 4:45 PM CST
- Where
- Tishomingo County, 0.84 mi NE of Belmont
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 34.510, -88.211
Trees fell on houses in Belmont.
Thunderstorm Wind, Pontotoc
- When
- May 6, 4:45 PM CST to 4:50 PM CST
- Where
- Pontotoc County, Ecru
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 34.350, -89.030
Straight-line winds caused shingle damage to a house in Ecru.
Thunderstorm Wind, Lee
- When
- May 6, 4:47 PM CST to 4:48 PM CST
- Where
- Lee County, (Tup)lemons Arpt Tup
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.270, -88.770
Thunderstorm Wind, Lee
- When
- May 6, 4:50 PM CST to 4:55 PM CST
- Where
- Lee County, Saltillo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.380, -88.680
Trees knocked down in Saltillo. A large tree fell on the porch of a house.
Thunderstorm Wind, Lee
- When
- May 6, 4:55 PM CST to 5:00 PM CST
- Where
- Lee County, 0.36 mi ENE of Martin to 4.17 mi W of Verona
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.272, -88.674
Trees were knocked down across the Tupelo area. Trees fell on Simpson Drive and in the Palmetto Community south of the city. Shingles were blown off a house in the Palmetto Community as well. A power pole was knocked down on Daybright Drive.
Thunderstorm Wind, Monroe
- When
- May 6, 5:30 PM CST to 5:35 PM CST
- Where
- Monroe County, Smithville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 34.070, -88.400
Thunderstorm Wind, Monroe
- When
- May 6, 5:30 PM CST to 5:35 PM CST
- Where
- Monroe County, Bigbee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.020, -88.520
Several trees knocked down in Bigbee.
Thunderstorm Wind, Monroe
- When
- May 6, 5:50 PM CST to 5:55 PM CST
- Where
- Monroe County, Hamilton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 33.730, -88.450
A large oak was snapped in New Hamilton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, May 6, 20211 death · 1 injured · $109,000 · 50 kt wind · 29 events
- Heat in Arizona, May 6, 20211 death · 1 event
- Damaging Winds in Alabama, May 6, 2021$38,000 · 52 kt wind · 111 events
- Tornadoes and Hail in Illinois, May 6, 2021$45,000 · EF0 · 7 events
- Hail and Damaging Winds in Arkansas, May 6 to 9, 20212.75 in hail · 20 events
- Damaging Wind in Indiana, May 6, 2021$20,000 · 56 kt wind · 1 event
- Damaging Wind in Mississippi, May 6, 2021$20,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Tennessee, May 6, 20211 injured · 61 kt wind · 6 events
- Hail and Damaging Winds in Kentucky, May 6, 2021$13,000 · 52 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 6, 20218 events
- Hail and Damaging Winds in Arkansas, May 6, 2021$2,000 · 50 kt wind · 5 events
- Tornado and Hail in Illinois, May 6, 2021EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957825, 957971, 957972, 957980, 957978, 957974, 957976, 957977, 957981, 957982, 957983.